High Wind, Eddy County Plains
- When
- March 15, 3:35 PM MST to 6:55 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
An upper level trough moved out of the desert southwest on|Thursday. Strong winds associated with this trough mixed into|the Guadalupe Mountains as a result.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough moved out of the desert southwest on|Thursday. Strong winds associated with this trough mixed into|the Guadalupe Mountains as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 12:31 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Thu Mar 15 2018
.DISCUSSION...
No significant changes to the previous forecast, fire weather
concerns continue to be the main focus over the next several days.
This afternoon, temperatures are warming nicely with gusty SW winds
across much of the area although temps have been somewhat slow to
warm with some mid and high clouds moving overhead. An upper trough
is currently swinging through the Desert Southwest as a decent 500mb
jet rounds the base of the trough. Strong winds aloft will continue
to aid in increased winds in the Guadalupe Mountains as well as
portions of Southeast New Mexico and western portions of West Texas.
A High Wind Warning remains for the Guadalupe Mountains with a Wind
Advisory for SE NM south through the Davis Mountains and Marfa
Plateau. A deepening surface low across eastern CO continues to draw
low level moisture into eastern zones this afternoon but dewpoints
only in the 40s so still fairly dry. Weak upper forcing associated
with the upper trough may be enough to generate a few thunderstorms
through this evening, mainly across the Trans Pecos and eastward
where we are already starting to see some light radar returns.
Due to the dry sub-cloud layer, gusty winds and lightning will be
the main concerns.
By Friday morning, the dryline quickly mixes east as the
aforementioned upper trough rotates into the Central Plains. Drier
air will move in, shunting moisture well east of the forecast area.
Temperatures will once again climb up into the 70s and 80s with only
elevated fire weather concerns given weaker wind speeds. Similar
conditions expected Saturday with just a slight increase in
moisture. Another upper trough will drop through the Desert SW
Sunday, this one digging farther south closer to our area. Sunday
looks to be the best fire weather day with widespread critical fire
weather conditions expected as winds increase significantly across
the region with the approach of the trough. High winds are likely in
the Guadalupe Mountains and at least Wind Advisory criteria, if not
high wind, elsewhere. A weak front arrives Monday, cooling
temperatures by a few degrees through Tuesday then conditions begin
to warm again. Otherwise, the majority of the forecast remains dry.
&&
.FIRE WEATHER...
Critical fire wx conditions are materializing across SE NM where
RFTIs are at times a 5 - Critical. Still very dry Fri across most
all areas but much less wind and still looks like a RFD type day,
including Sat. Concerns continue to escalate for Sunday with what
will probably be the greatest threat of Significant Fires this
season. Fuels will be the driest they have been and wind (probably
strong) will combined to result in widespread critical (RFTI 6)
possibly extreme conditions (RFTI 7). This with good model agreement
we will opt issue a long lead fire wx watch. Forecast ERC-G are
above the 70th-90th percentile in most areas and 90th or greater
across most of the PB.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 79 47 79 / 20 0 0 0
Carlsbad 43 76 49 76 / 0 0 0 0
Dryden 51 86 59 88 / 20 0 0 0
Fort Stockton 50 80 54 80 / 10 0 0 0
Guadalupe Pass 44 65 48 68 / 0 0 0 0
Hobbs 42 73 45 74 / 0 0 0 0
Marfa 41 71 43 71 / 10 0 0 0
Midland Intl Airport 49 78 49 79 / 10 0 0 0
Odessa 48 77 51 78 / 10 0 0 0
Wink 45 81 49 79 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Wind Advisory until 9 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
Red Flag Warning until 7 PM MDT this evening for Southeast
Plains.
TX...Fire Weather Watch from Sunday afternoon through late Sunday
night for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Glasscock-Guadalupe
Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and Highway
54 Corridor-Ward-Winkler.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains.
Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for
Davis/Apache Mountains Area-Marfa Plateau-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor.
&&
49/27Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Thu Mar 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Thu Mar 15 2018 /1258 PM MDT Thu Mar 15 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible today into tonight across portions of the Permian Basin south to the Big Bend. Very windy conditions today across the western half of the area along with patchy blowing dust will abate this evening. A High Wind Warning is in effect for the Guadalupe Mountains and a Wind Advisory is in effect for southeast New Mexico, the Upper Trans Pecos, Van Horn area, Davis Mountains, and Marfa Plateau this afternoon into this evening. Critical fire weather conditions are expected today across the southeast New Mexico plains. A Red Flag Warning is in effect for this area for this afternoon into early evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Fire weather concerns remain place Friday and Saturday. Fire weather conditions are expected to escalate considerably on Sunday and a Fire Weather Watch has been issued for all areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but local interest should be prepared for the possibility of increased fire activity. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
452 PM CDT THU MAR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST 3 NE ARTESIA 32.88N 104.39W
03/15/2018 M62 MPH Eddy NM AWOS
&&
ADUVALThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735191.